Jump to content

Lost my creativity. Prozac, Wellbutrin, Lamictal or all of the above ?


Recommended Posts

I really need your advice. I have been diagnosed by one psych as having bipolar 2 and another as having depressive/anxiety disorder. So, both are similar I guess. Here's the problem. 

They started me on Lamictal 200 about 8 years ago. I know it made me much more balanced, but I blamed it for my loss of creativity, horrible for a career as a writer.  I continued to become more depressed and Prozac 20 mg was added, then about 10 months later wellbutrin xl 150 was added. Buspar now added a few months ago 20 mg 3 x daily. 

I realize that all of these drugs can kill creativity and deaden emotions. But in your opinion of what I'm taking what is most likely to be the culprit? I've been on this cocktail for about 3 years. 

I've been feeling very stable for the past few years on this cocktail but my emotions are flat, almost non existent and creativity sucks! I very much want to keep writing, it's my life,  but it's a struggle to come up with the emotions and feeling it takes to create. I'm wondering if I remove one of these drugs if it will help to lighten this zombie feeling. 

BTW, I believe that the Wellbutrin made me more anxious, thus the need for Buspar.

Hugs! 

Link to comment
Share on other sites

As far as flattening emotions, SSRIs like Prozac can do that. Neither Lamictal nor Burspar nor Wellbutrin are especially known for flattening or numbing emotions. Whether Prozac is responsible for your lack of creativity is another question altogether. The problem is that the disease itself can cause the same symptoms. In fact, your disease may  have progressed over the years. I don't know. Just keep in mind that it may not be the meds.

I strongly advise you not to go off any meds without the advice of your psychiatrist. You say you are stable. It might be the meds keeping you stable. If you absolutely must go off a med, do so with your psychiatrist.

  • Like 1
Link to comment
Share on other sites

Thank you both for your opinions. I won't go off any meds without approval from my dr. He's the type that if I suggest something he'll often try it. I tried, under his supervision, to go off of Lamictal last year and we soon realized that wasn't a good idea. The Lamictal is helping a lot. I may suggest trying to go off the Prozac and see how it goes. I just wanted your opinions on which med might be giving me the most trouble with flat-lining my emotions. I will tell you that when my dog died early this spring I sure felt emotion, having nearly daily meltdowns for the first 6 weeks. That, I could've done without.

Link to comment
Share on other sites

  • 4 months later...

Thanks so much for the advice notloki. It sounds like she’s familiar. I’m on lamictal and have been struggling with this too. I’m an artist and when I was in school I was winning best gallery show of the year awards and exhibiting in juried shows. Now I struggle to make any art at all. The mania and the depression was so scary at its highest and lowest, I can’t go back to that. But I don’t have any enthusiasm for life anymore. And that’s just lamictal. I have no idea what a cocktail like that would do. They put me on the antipsychotic Abilify for a while, but that made me feel sick.

Link to comment
Share on other sites

43 minutes ago, Stelllaluna said:

Thanks so much for the advice notloki. It sounds like she’s familiar. I’m on lamictal and have been struggling with this too. I’m an artist and when I was in school I was winning best gallery show of the year awards and exhibiting in juried shows. Now I struggle to make any art at all. The mania and the depression was so scary at its highest and lowest, I can’t go back to that. But I don’t have any enthusiasm for life anymore. And that’s just lamictal. I have no idea what a cocktail like that would do. They put me on the antipsychotic Abilify for a while, but that made me feel sick.

The best med for enthusiasm for life and motivation in my experience is Abilify. Abilify can cause nausea, but the nausea goes away after a week or two. If you give it time, it can have an almost magical effect. I love Abilify.

Link to comment
Share on other sites

 

35 minutes ago, jt07 said:

The best med for enthusiasm for life and motivation in my experience is Abilify. Abilify can cause nausea, but the nausea goes away after a week or two. If you give it time, it can have an almost magical effect. I love Abilify.

I have been on Abilify for just a couple of weeks now, and I love it too!  I actually ENJOY life.  I can't believe it, that is not a feeling I get often.  And I'm doing things again, as opposed to losing days staring at the wall.  And to Tami - I have started to write again twice when on an effective cocktail of meds, I just have to push myself a little more than I used to.

With Lamical I went through the same goodness I have had with Abilify when I started it.  It was magical for me for about 2 years (until breakthrough symptoms happened more often).  But my first month or two on Lamictal, it was the opposite of numbed emotions.  I laughed all the time, and cried at everything sentimental.  It was such a new experience to have emotion after a long period of being completely shut down and feeling nothing.  

I agree with what JT said in one of the responses that the problem you are having is also a symptom of the illness.  Although I had some wildly creative times when unmedicated, I was always too much of a train wreck to see anything through.  Now with a little less madness and a little more stability, I can still be creative (it doesn't pour out of me like before, but I can still access it), AND I have the added ability to actually complete something.  I think you keep working with the doctor to find the right combination, because I wonder if your emotions will come back once the depression lifts fully.

  • Like 1
Link to comment
Share on other sites

So, Abilify....for those of you using it and just beginning to use it, are you still experiencing the creativy?

Stelllauna, I'm sorry you and Hopeess are going thru the same thing I am. Yes, I was writing a novel and it was good. I lived to get up and write. Now, I could care less about it and even resigned from my position as a freelance writer bc I couldn't think creatively any more. To go back to what I was prior to the mess is not an option, I was nearly suicidal.

And notloki, I'm not chasing mania.

Link to comment
Share on other sites

I am more creative on the Abilify than I had been before (before the most recent episode of depression, not before I was unmedicated.  There was some wild creativity in the unmedicated time but there was also a lot of wild life-destroying, so I don't plan to go back to that place).  It's mostly because I care enough to want to do something.  I wanted to write, so I wrote a bunch of crap, but the crap opened the door for some good stuff to come through once I got my brain rolling.

My thinking is good, it really is amazing to have an interest in doing things again......I love it.  My concentration is a little shaky still, I have a hard time staying focused for a long time, so I've been doing things in chunks and it seems to be going okay. 

I really think my loss of creativity had nothing to do with meds and everything to do with depression.  I feel a hundred times more productive now.

Link to comment
Share on other sites

I've been on so many drugs over the years I wouldn't know where to begin but they definitely have halted my writing career. I used to write prolifically, even beautifully. Now I can barely manage either.

 

Sacrificies, I guess. I did like Ability too, though, as others are saying. 

Link to comment
Share on other sites

 Share

×
×
  • Create New...